Hail, Moore
- When
- March 31, 7:43 PM CST
- Where
- Moore County, 1.22 mi W of Lois
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.229, -86.392
Quarter size hail was reported.
Supercell and multi-cell cluster thunderstorms affected much of the Tennessee Valley in advance of a strong cold front during the late afternoon and evening hours of the 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Supercell and multi-cell cluster thunderstorms affected much of the Tennessee Valley in advance of a strong cold front during the late afternoon and evening hours of the 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 31, 6:36 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 736 PM CDT THU MAR 31 2016 .MESOSCALE UPDATE... SCATTERED STRONG TO SEVERE SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP EAST OF AN APPROACHING COLD FRONT THAT IS STILL OVER EASTERN ARKANSAS STRETCHING SOUTHWEST INTO NORTHWESTERN LOUISIANA. TWO AREAS OF STRONG TO SEVERE STORMS HAVE BEEN DEVELOPING OVER THE PAST FEW HOURS. ONE IN SOUTHERN MIDDLE TENNESSEE AND A SECOND AREA AFFECTING LOCATIONS SOUTHWEST OF A LINE FROM CHEROKEE IN COLBERT COUNTY TO COLONY IN CULLMAN COUNTY. OVER THE PAST HOUR...SOME OF THESE STORMS NEAR THE TN/AL STATE LINE HAVE BEEN SEVERE AND INDICATING ROTATION PROMPTING SOME TORNADO WARNINGS. THIS IS LIKELY DUE TO THE BOUNDARY THAT STRETCHES FROM EXTREME NORTHWEST ALABAMA EAST SOUTHEAST INTO NORTHERN MARSHALL COUNTY...WHICH IS ENHANCING LOW LEVEL HELICITY. SPC RUC MESOANALYSIS DEPICTS MOST OF THE LOW LEVEL HELICITY ORIENTED SOUTH OF THIS BOUNDARY. EARLIER CLEARING THIS AFTERNOON HAS ALLOWED SURFACE BASED CAPE TO BUILD TO BETWEEN 500 J/KG TO 1500 J/KG NEAR THE AL/MS STATE LINE ORIENTED IN A GRADIENT FROM NORTHEAST TO SOUTHWEST SIMILAR TO THIS BOUNDARY. SPC RUC ANALYSIS SHOWS THIS CAPE MAY HAVE DROPPED TO BETWEEN 500 J/KG AND 1000 J/KG...WITH THE HIGHEST CAPE STILL SOUTHWEST OF A LINE MOULTON TO CULLMAN COUNTY. WITH VERY STRONG SHEAR AND HELICITY STILL PLACE AND DEWPOINTS IN THE MID TO UPPER 60S AHEAD OF THE MAIN FRONT OVER WESTERN MISSISSIPPI...A SEVERE THREAT INCLUDING TORNADOES...LARGE HAIL...AND DAMAGING WINDS REMAIN POSSIBLE. THIS BOUNDARY HAS MOVED NORTH OVER THE PAST FEW HOURS AND IN NORTHEASTERN ALABAMA WILL LIKELY CONTINUE TO SLOWLY PUSH NORTH THROUGH MIDNIGHT. ALTHOUGH NORTHEASTERN ALABAMA AND FRANKLIN COUNTY TN AREA MUCH MORE STABLE RIGHT NOW...THIS COULD CHANGE OVER THE NEXT HOUR OR TWO. OVER THE LAST HOUR...0-1 HELICITY LOOKS LIKE IT IS CONTINUE TO INCREASE...AS SURFACE WINDS HAVE BACKED MORE TO THE EAST OVERALL. A TORNADO WATCH REMAINS IN EFFECT UNTIL FOR ALL COUNTIES IN THE HUNTSVILLE FORECAST AREA EXCEPT DEKALB COUNTY. THIS COULD BE ADDED BEFORE THE NIGHT IS DONE. KTW && .AVIATION... /ISSUED 650 PM CDT THU MAR 31 2016/ FOR 00Z TAFS... INCLEMENT FLYING WEATHER THIS EVENING AS NUMEROUS SHOWERS/STORMS FORM AND MOVE ACROSS THE REGION IN A WSW-ENE DIRECTION. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL...WIND GUSTS OVER 50KT AND TORNADOES ALL POSSIBLE. AS SUCH AND WITH CONVECTION NEARING KMSL...KEPT VCTS IN WITH MORE NUMEROUS CONVECTION THERE WITHIN THE NEXT FEW HOURS. THIS ACTIVITY SHOULD AFFECT KHSV A COUPLE OF HOURS LATER. A COLD FRONT ASSOCIATED WITH THE SYSTEM WILL SWEEP TO THE EAST...REACHING NW AL AFTER MIDNIGHT AND NE AL AROUND DAYBREAK FRI. SHOWER ACTIVITY SHOULD WIND DOWN AS THE FRONT PASSES. GIVEN MORE PRECIP OVER NW AL... HAVE INCLUDED MVFR FOG BEFORE DAYBREAK FRI. DID NOT INCLUDE FOG FOR KHSV. VFR WEATHER OTHERWISE WILL RETURN AROUND AND AFTER DAYBREAK...CONTINUING FOR THE REMAINDER OF THE TAF. RSB && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR ALZ001>010-016. TN...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 131 PM CDT THU MAR 31 2016 ALZ001>010-016-TNZ076-096-097-011000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 131 PM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THE THREAT FOR SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING IN ADVANCE OF A COLD FRONT OUT OF THE NORTHWEST. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL ALL BE POSSIBLE THROUGH THE EVENING HOURS...AS A LINE OF THUNDERSTORMS DEVELOPS AND MOVES EAST ACROSS THE OUTLOOK AREA. DISCRETE THUNDERSTORMS FORMING AHEAD OF THE MAIN LINE OF STORMS WILL ALSO BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES. IN ADDITION TO THE SEVERE WEATHER THREAT...MULTIPLE ROUNDS OF HEAVY RAINFALL WILL TRANSLATE INTO A LOCALIZED FLOODING THREAT INTO THE OVERNIGHT HOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 AM FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
802 PM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL TRINITY 34.61N 87.09W
03/31/2016 E1.00 INCH MORGAN AL TRAINED SPOTTER
UP TO QUARTER SIZE HAIL REPORTED BETWEEN MOULTON AND
TRINITY.
&&
KWEBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
803 PM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL MOULTON 34.48N 87.29W
03/31/2016 E1.00 INCH LAWRENCE AL BROADCAST MEDIA
UP TO QUARTER SIZE HAIL WAS REPORTED IN THE MOULTON.
&&
KWEBERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
825 PM CDT THU MAR 31 2016
ALZ004-007-010200-
MORGAN AL-LAWRENCE AL-
825 PM CDT THU MAR 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN AND SOUTHEASTERN
LAWRENCE COUNTIES UNTIL 900 PM CDT...
AT 824 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRUSHY LAKE...OR 10 MILES SOUTHEAST OF MOULTON...MOVING NORTHEAST AT
40 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...FALKVILLE...SOMERVILLE...NEEL...BASHAM...
SPEAKE...MASSEY AND DANVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3439 8733 3461 8697 3458 8689 3442 8676
3431 8706 3431 8711 3430 8711 3430 8726
TIME...MOT...LOC 0124Z 237DEG 33KT 3436 8719
KDWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
826 PM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 3 SW DECATUR 34.57N 87.01W
03/31/2016 E60.00 MPH MORGAN AL TRAINED SPOTTER
ESTIMATED 55-60 MPH.
&&
RBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
831 PM CDT THU MAR 31 2016
TNZ076-096-097-010230-
MOORE TN-FRANKLIN TN-LINCOLN TN-
831 PM CDT THU MAR 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...FRANKLIN AND
LINCOLN COUNTIES UNTIL 930 PM CDT...
AT 830 PM CDT...DOPPLER RADAR INDICATED A SERIES OF STRONG
THUNDERSTORMS ACROSS LINCOLN...MOORE...AND FRANKLIN COUNTIES.
STORMSWERE LOCATED NEAR WINCHESTER...FAYETTEVILLE...AND
ARDMORE...ALL MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...FAYETTEVILLE...LYNCHBURG...DECHERD...ESTILL SPRINGS...COWAN...
ARDMORE...MONTEAGLE...HUNTLAND AND SEWANEE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3531 8600 3532 8598 3529 8592 3522 8586
3508 8586 3499 8673 3499 8684 3517 8683
3534 8603
TIME...MOT...LOC 0130Z 263DEG 28KT 3505 8691
BCCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
838 PM CDT THU MAR 31 2016
ALZ006>008-010215-
MARSHALL AL-MORGAN AL-MADISON AL-
838 PM CDT THU MAR 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHEASTERN MORGAN AND SOUTHEASTERN MADISON COUNTIES UNTIL 915 PM
CDT...
AT 837 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
WEST OF ARAB...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...ARAB...OWENS CROSS ROADS...MORGAN CITY...UNION
GROVE...HEBRON...LACEYS SPRING...WHITESBURG...EDDY AND HULACO.
LAT...LON 3431 8671 3433 8675 3466 8653 3453 8626
3430 8654
TIME...MOT...LOC 0137Z 218DEG 38KT 3435 8664
BCCThe Northeast Alabama radar (KHTX), 43 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622531.